Today I feel like this:
I feel utterly burdensome today to everyone. I would like a cigarette but I don’t think that will help the problem of me dealing with things on my own (I gave up several months ago). I need to go to the shops but would like to hide away and I can’t stop crying like a little child. It is a very cumbersome day but I should probably cope by being kind to myself – part of which is behaving ‘normally’ and not smoking. It’s much easier to believe you’re a crazy person if you act like one after all. Okay, Take 2 of trying to leave the house. Wish me luck.
Today a funny thing happened. I had been having some flashes of the old anxiety (heart palpitations, nervousness and all that other good stuff) for much of the day but I was able to distance myself from it as a withdrawal symptom. I was also expecting some VERY BIG NEWS so this may have contributed – and no nothing to do with pregnancy thank the lawwwwd. But a rather extraordinary thing happened. I was telling some family about a man I saw in Rome who got his backpack trapped between the doors of the metro. He was very British about it and only tutted and said ‘oh heavens’ or something like that. He only expressed a small ‘phew’ when the doors opened at the next stop – us Brits can be so laconic. And as I was telling it I remembered my partner telling me about a man he saw on the London Underground who got his head stuck in the doors, poor determined soul that he was, and I started laughing uncontrollably. You know that sort of laughter that you get where the more you try to stop the less you’re able to? What made it awkward is that none of my family found the story half as funny as I did. Ah well, someone’s gotta larf at me haven’t they?!
An artist’s impression of my laughter today
It occurred to me later that I couldn’t remember the last time I’d laughed like that, with such an emotion taking hold of me. My medication certainly did not create the emotional numbness that some experience on antidepressants (if this is you then you need to get that checked out by a doctor to examine your dosage – it ain’t supposed to happen). But none of my feelings ever really felt unchecked or out of control – an obvious blessing for someone with anxiety. But now, during this recovery stage, I feel ready to be cut loose and let my brain run wild to examine its own infinite capacity for feeling, and I hope this means laughing as much as crying! Don’t be afraid to let your emotional muscles stretch while you’re still readjusting to new seratonin levels – I know I certainly won’t be.
Exactly a week ago I stopped taking the medication I had been prescribed for anxiety, citalopram, and here I’m going to chart what happens as I progress, however large or small.
When I went on the pills they talked so much about side effects that I thought I was going to get a gamut of problems and be completely sexually dysfunctional and vomiting and have insomnia and all sorts of innumerable things. All that really happened was I slept a lot and put on a bit of weight, so in that aspect I was quite lucky compared to others who I know have experienced worse effects. But no one ever mentioned a damn thing about coming off them!
My doctor decided to have me take a pill on alternating days over the period of around a month, and the day when the pills finally ran out was the start of my holiday to Rome (lucky me, yes I know). On the third day of being off the pills, the ‘zaps’ started, a strange and uncomfortably electric shock sensation which varied in size. They were infrequent at first, but gradually became more intense and with smaller gaps inbetween each shock. I googled them and came to all sorts of funny conclusions, that I must be developing epilepsy or was hypersensitive to static electricity in the air. This wasn’t as random as it sounds – I went up Giotto’s bell tower in Florence in a thunderstorm and that just happened to coincide with the worst of them. I thought I was some kind of lightning conductor!
Finally I twigged that maybe it was a symptom of withdrawal and not some freakish sensitivity to the weather where they’d probably make a Channel 4 documentary out of me, and the internet confirmed by suspicions.
The shocks have levelled-off somewhat now and are less uncomfortable after around 4 days of having them, but they are still very exhausting when coupled with light-headedness and dizziness – more side effects. I have been consoling myself by eating a lot of bacon and eggs and cups of tea, which I would seriously recommend to anyone coming off SSRIs. Get your protein, people!
The notorious bell tower – gee thanks, Giotto